| Catalog Number |
400SMTSFT0820 |
| Medical Device Problem Code |
Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/13/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device was implanted in the patient; therefore, a device investigation could not be performed.Without the return of the device, the root cause of the problem could not be determined.The manufacturing records for the lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using a penumbra smart coil (smart coil), penumbra smart coil detachment handles (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced the smart coil into the target vessel using the microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach after multiple attempts.The physician then made multiple attempts to detach the smart coil using a second handle; however, the smart coil did not detach.Therefore, the physician decided to re-sheath the smart coil.While retracting, the smart coil unintentionally detached with half of the smart coil still in the aneurysm and the other half in the mca.The physician then used the microcatheter to successfully push the detached smart coil back into the aneurysm.The procedure was completed using other coils.There was no report of an adverse effect to the patient.